Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Taking depo shot. Started bleeding and getting headaches. What could be causing this?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
I have been having bad headaches almost daily - I have been on the contraceptive injection - depro provera since october, and have been bleeding from that time on till now.... can you tell me what causes are there, I am nearly 49. Thanks
Posted Thu, 14 Feb 2013 in Women's Health
Answered by Dr. S Patra 36 minutes later

Thanks for writing to us. Here I am trying to explain your query.

Depot shot (depo provera) is very much effective in preventing unwanted pregnancy and to be taken once in 3 months. It has failure rate less than 0.3 per HWY. However, there are several side effects like irregular vaginal bleeding, long time amenorrhea, weight change, breast discomfort, abdominal bloating, headache or migraine etc.

Another thing, you are in peri-menopausal age group (49 yrs) and in this age group, irregular bleeding is quite common in some women. It may be due to hormonal imbalance, caused by dysfunction of ovary without ovulation leads to progesterone deficiency.

But continuous bleeding since the month of October is not normal thing. We have to rule out possible causes of bleeding in this context. These are as follows:

1) Uterine fibroid & polyp (body and cervical region)
2) Endometriosis is also another cause (that you have previously).
3) Adenomyosis/ endometrial hyperplasia / Dysfunctional uterine bleeding (DUB)
4) Rarely carcinoma- endometrial/ cervical
5) Use of certain medication etc.

Complete physical examination including pelvic/speculum exam and colposcopy if indicated, is needed to rule out underlying pathology.

Possibilities can be narrowed by several investigations like blood test for thyroid profile & clotting factor abnormality, Ultrasound scan for pelvis, Pap smear test to detect cancerous changes and endometrial biopsy (which may be needed).

There is certain treatment protocol with initiation of haemostatic agent combined with progesterone pill/ shot. If above medical treatment fails to control bleeding, then approach would be surgical by the means of Dilation and curettage (D&C), Operative hysteroscopy to remove polyp, endometrial ablation in case of hyperplasia.

Lastly, total hysterectomy (removal of entire uterus) is the ideal choice in your age group.

So please consult with gynecologist for proper guidance through investigation, physical examination and medication with suggestive measures.

Follow some basic measures that will be helpful:
1) take healthy diet with iron supplements and avoid salty food stuff.
2) drink more water and eat XXXXXXX vegetables & fresh fruits.
3) avoid stress/tension by XXXXXXX breathing with adequate sleeping.
4) maintain genital hygiene properly and control body weight.
5) take some analgesic like paracetamol or drug for migraine headache.
6) periodic health check up is mandatory in using depot shot and you may need to change for other option of treatment.

Hope I have answered your query. If you have any further questions, I will be happy to help.

Wish your good health in future.

Dr Soumen.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor